Improved approximation algorithms for reconstructing the history of tandem repeats

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

View graph of relations


Related Research Unit(s)


Original languageEnglish
Article number4685890
Pages (from-to)438-453
Journal / PublicationIEEE/ACM Transactions on Computational Biology and Bioinformatics
Issue number3
Publication statusPublished - Jul 2009


Abstract Some genetic diseases in human beings are dominated by short sequences repeated consecutively called tandem repeats. Once a region containing tandem repeats is found, it is of great interest to study the history of creating the repeats. The computational problem of reconstructing the duplication history of tandem repeats has been studied extensively in the literature. Almost all previous studies focused on the simplest case where the size of each duplication block is 1. Only recently we succeeded in giving the first polynomial-time approximation algorithm with a guaranteed ratio for a more general case where the size of each duplication block is at most 2; the algorithm achieves a ratio of 6 and runs in O(n11) time. In this paper, we present two new polynomial-time approximation algorithms for this more general case. One of them achieves a ratio of 5 and runs in O(n9) time, while the other achieves a ratio of 2.5 + ε for any constant ε 0 but runs slower. © 2009 IEEE.

Research Area(s)

  • Approximation algorithms, Computational biology